Who else has bradycardia while taking Atenolol or other beta blockers?
I was put on Atenolol 10 years ago for what the doctor said was paroxysmal supraventricular tachycardia.
I also have been a heavy drinker since I was 20 (I'm 32 now). I quit drinking 3 weeks ago and ever since, my heartrate has been slower than usual. While drinking I would take 50mg of Atenolol twice daily to keep my heartrate under 110bpm, with the medicine at rest my heartrate would be between 60-80bpm. 3 days after stopping the alcohol my blood pressure spiked to 190/110 (normally around 145/85) and my heartrate dropped down into the 30's and 40's. By the way at the time I was also taking Diovan 320mg once daily. So I went to the ER and was given blood tests (all normal, except my TSH was a little high at 7.48), chest x-ray (normal), ekg (sinus bradycardia). I was given Librium for alcohol withdrawals and admitted to telemetry for 2 days to discontinue the Atenolol and watch for withdrawals from that as well. Heartrate slowly rose those 2 days and was finally in the upper 50's and they let me go home. After 10 days of no Atenolol my heartrate was back into the 100's. Always worse after eating reaching near 120 resting and 150 walking or standing. Doc put me back on a low dose of only 25mg of Atenolol and for some reason some days it seems to not work so well (90bpm) same days it works too well (50bpm). I'm only 32 and I refuse to have a pacemaker implanted at this age UNLESS they can totally bury it into my body to where it is not visible at all and no one would know I even have one. Anyways after that long and boring story, sorry. My question is... Those of you who take 25 mg of Atenolol or other similar beta-blockers, what is your average resting heartrate with and without the medicine. If you have any questions please ask away. Also I have 2 ekg printouts I'd like to put on the website but I don't know how. Thanks guys!
i take 25 mg of atenolol daytime and 25 at night. my normal resting heart rate without it was 95 and now it is about 60. i have never had any alcohol but i have the same problem as you do,my blood pressure gets high and sometimes my heart rate gets low and i feel very dizzy. i do not want to go to the ER again because i am very anxious. it is weird that atenolol can do this. i have had about 5 ekg's and all of them have shown old heart attacks when i know that i never had one and i am just 30.
I am currently having this same problem. I've been on propanolol for 5 years for svt, and last week it dropped into the 40's. I was taking Lexapro too for anxiety so I stopped the Lexapro and then cut back on propanolol. It still wasn't better so I stopped the propanolol last night. I woke up in the middle of the night with my heart racing. So back on a low dose of propanolol today. Heart rate back in the 40's. I'm supposed to go in and see a cardiologist now. Are you seeing a cardiologist?
I have a cardiologist and electrophysiologist. Apparently I have POTS and diastolic dysfunction as well. According to an echocardiogram report it stated "There is hypokinesis in the mid anteroseptal wall. Normal left ventricular size. Mitral inflow Doppler demonstrates pseudonormal pattern consistent with diastolic dysfunction. Normal E/E 9.9. Left ventricular ejection fraction is estimated at 65%. Everything else was normal on this specific echo.
I can't comment on how the alcohol might impact all this. I take Atenolol 25 mg. in 1/4's 3 or 4 times a day. I check my blood pressure and heart rate and if they are too low I delay the dose. My heart rate ranges from the low fifties to low 60's and and blood pressure low 100's to 120's. I am taking Norpace now and need less Atenolol. I also take Xanax for the anxiety that pac's and pvcs and the occasional run of tachycardia causes. I am on the meds because I've had Afib, but am nearly 6 months out from the last episode -- I'm sure because of the meds. Work with your doctor and see if you can find a way to adjust your dose.
Hi I too have PSVT. I've been taking Inderal for it and my heart rate is bradycardic when I sleep. In fact, the last time I was in the hospital I kept setting off the alarm and waking myself up. No one seemed too concerned about it, they just lowered the setting on the alarm. I usually hover around 50 to 60 bpms at night. I also have Ativan as a prn for my anxiety but I avoid taking it unless I really feel anxious. I also used to be a pretty heavy drinker. I stopped about 6 months ago and I find it has a definite effect on my PVCs/PACs and PSVT...less episodes since I stopped.
I am recovering from a PVI ablation 5 weeks ago and my heart is in normal sinus rhythm. I take 25Mg Metoprolol twice a day and Propafenone. My resting heart rate is in the mid to high 40's all the time and I am hopeful that I will be able to come off the Met or at least reduce the dose in the near future. I have already cut back from 75Mg per day which is where I was right after the ablation. If I take less than 50Mg right now, my heart starts to twitch and jump around signalling impending a-fib. Bradycardia with beta blockers seems to be par for the course. Like you, when I'm on a monitor, it is always alarming as my heart drops into the 30s. No one seems concerned about this unless you become symptomatic.
Atenolol is a great drug and has been around for a long time. However, it is VERY powerful and acts quickly. It is good that you split your dose 2x daily, so it will have a less sudden effect. The low pulse rate is par for the course with this drug, and is good because it means your heart is not working as hard. But this causes fatigue and a lack of energy. To counteract this, I usually drink a cup of coffee if my pulse is going too low. It will raise my pulse a bit and give me some energy without raising my BP too much. Also, it is good to take the meds at the same time each day. I take the exact same dose as you, along with 50mg losartan (cozaar) 2x daily and it seems to be working great. I am 53 year old overweight male.
Who else has bradycardia while taking Atenolol or other beta blockers?
I have been on atenolol for three months now. Started out at 25 mg and went to 50 mg. I am now back to 25 mg due to experiencing chest pains and numbness in legs this past weekend. Did go to the ER and blood work, EKG and chest X-ray all came back normal. My resting heart rate is between 45-60 all the time. Is this normal and can this be the cause of the sudden onset of chest discomfort. I did set up a stress test as well to ease my mind. A couple of the doc's believe it is anxiety for the last few months from dealing with the loss of my dad.
My cardiologist once told me the numbers don't matter as much as the symptoms -- not sure it's a help in your case. I was on Atenolol for 7 years and would adjust my dose if my blood pressure or heart rate fell too low. I am now on Amiodarone and it is keeping my heart rate from mid 40's to low 50's. It is better than being in afib. Anxiety can cause a lot of symptoms. Meditation is helping me with that -- and Xanax. Good luck to you on this -- keep us posted.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.